Oral contraceptives have been touted to have fueled the sexual revolution by giving women the freedom to have sexual activity without the risk of getting pregnant that they did not have previously. Over the years, it has become one of the preferred methods of birth control because they are easy to take and they are about 93-98% effective. But this seemingly-facilitator of women’s sexual freedom is ironically a major contributor of women’s waning sexual desire.
Ask many women and they will tell you that after going on the pill, they noticed a drop in sexual desire, a decrease in their ability to lubricate, and an overall decrease in sexual pleasure. The pill can also decrease a woman’s frequency of sexual fantasies and curtail their sexual arousal. Although oral contraceptives, as well as vaginal rings, work by way of synthetic estrogens, it is actually their effect on a woman’s testosterone that causes these sexual side effects. In 2006, researchers gave us an insight into why and how this is happening.
In women, testosterone is produced both in the adrenal glands (found above the kidneys) and in the ovaries (yes, they are not just for estrogen!). Since oral contraceptives damper the hormone-producing action of the ovaries, a woman’s production of testosterone is somewhat lowered when on the pill. In addition to this, and probably more significant, the synthetic estrogen from oral contraception increases the body’s production of sex-hormone binding globulin (SHBG). This is a protein that binds to the sex hormones (testosterone, estrogens, and to a very small extent, progesterone) as they circulate through the bloodstream.
Even though women have only about 10% of the testosterone level coursing through their blood stream than men do, testosterone is a main contributor to their libido and their sexual fantasies. Testosterone also is responsible for maintaining the erectile tissue of the clitoris and the glands surrounding the opening of the vagina that provide lubrication during sexual arousal. When testosterone is bound to SHBG, it cannot be free to be used by the cells of the body, and when there is an increase in SHBG, there is less free testosterone available. Being on the pill can increase a woman’s SHBG levels by 200-400%, dropping their free testosterone levels drastically. This means that those cells, tissues, and systems that depend on testosterone will have decreased functioning. The result is a drop in desire, a decrease in how often women will engage in sexual fantasies, and decreased lubrication at the time of sexual activity, in response to erotic thoughts or direct physical stimulation.
It was previously thought that this effect on testosterone would disappear when the birth control pill was stopped. But now we know that the level of SHBG remains well above pre-pill levels in women, even two years after stopping the pill. This means that even after stopping the pill, a woman’s sex drive may not come back as it was before, or it may return slowly. Although it is obvious that there are long-term effects on SHBG, the question still remains if this elevation in SHBG is permanent after using hormonal contraception. Since a woman’s production of testosterone starts to decline slowly in her 30’s, this effect is more pronounced the older a woman is.
It is worthwhile speaking to your doctor about different alternatives if you find that you are experiencing these side effects after using oral contraceptives, or a vaginal ring-type contraception. If you find that your birth control pill is affecting your sexual desire, it does not necessarily mean you should stop taking the pill. Instead, changing the type of pill you use may relieve some of these side effects. Some women find that triphasic birth control pills (different amounts of hormones every week) have less impact on their sex drive than monophasic pills (same amount of hormones each dose). Other women find that they experience these effects regardless of what type of pill they use. Keep in mind that all hormonal methods of birth control can result in these sexual side effects. If you and your doctor decide to discontinue the use of the birth control pill, remember that you will need to use another form of contraception when engaging in sexual intercourse if you want to prevent pregnancy. Some non-hormonal options to consider are condoms or diaphragms.
Leave A Comment